Article Text

PDF

Reminder of important clinical lesson
Pop goes the O2: a case of popper-induced methaemoglobinamia
  1. Aileen McCabe1,
  2. Brendan McCann1,
  3. Paul Kelly2
  1. 1Emergency Department, Waterford Regional Hospital, Waterford, Ireland
  2. 2Emergency Department, Wexford General Hospital, Wexford, Ireland
  1. Correspondence toDr Aileen McCabe, aileenmccabe{at}rcsi.ie

Summary

A 39-year-old man presented to the emergency department after falling downstairs after he consumed a large quantity of alcohol. On examination, he had altered mental state (GCS 14), central cyanosis and low oxygen saturation of 86%, despite 100% oxygen being administered. His arterial blood gas confirmed diagnosis of methaemoglobinaemia with a methaemoglobin percentage of 14.08. He was treated successfully with methylthioninium chloride. The patient later admitted to use of recreational poppers (amyl nitrates) the previous evening. The emergency physician is challenged by the presentation of a patient with altered mental state and unexplained low oxygen saturation with concurrent alcohol intoxication but must have a high index of suspicion for methaemoglobinaemia particularly with a history of recreational drug ingestion.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.